Alert archive / Alabama / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 144, NWS Mobile, AL

April 22, 1997Crenshaw County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Apr 22, 1997, 10:44 PM CDT for Crenshaw County, Alabama. It was in force for 61 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 22, 1997, 10:44 PM CDT (03:44 UTC)
Expired
Apr 22, 1997, 11:45 PM CDT
In force
61 min
Issued by
NWS Mobile, AL
Area
Whole counties

County Crenshaw County, AL

The radar

The Ft Rucker radar (KEOX), 86 km from the middle of the area, began a volume at 03:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 22, 10:50 PM CDTThunderstorm Wind 50Luverne, ALSeveral trees and power lines were blown down in and south of Luverne.
Apr 22, 10:50 PM CDTThunderstorm Wind 50Dozier, ALSeveral trees and power lines were blown down in Dozier.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 22, 9:00 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 3.7 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 1997-04-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 105 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 1997-04-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 239 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
105 J/kg
Mixed-layer CIN
-265 J/kg
Mixed-layer LCL
799 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
239 m²/s²
0-3 km storm-relative helicity
235 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMOB 230344 RRA
SVRMOB
ALC041-230445-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
1044 PM CDT TUE APR 22 1997
 
THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1145 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN SOUTH ALABAMA
 
   ...CRENSHAW COUNTY
 
AT 1040 PM WEATHER SERVICE RADAR INDICATED A SEVERE THUNDERSTORM MOVING
INTO THE SOUTHWESTERN PART OF CRENSHAW COUNTY. THIS STORM WILL MOVE TO
BETWEEN LUVERNE AND BRANTLY BY 1110 PM. LARGE HAIL AND DAMAGING WINDS
WILL BE THE PRIMARY THREAT WITH THIS STORM.
 
A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA.  REMEMBER
SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES
WITH LITTLE OR NO ADVANCE WARNING.  REMAIN CALM BUT BE ALERT TO
RAPIDLY CHANGING WEATHER CONDITIONS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 22, 3:34 PM CDT, 7 hours 10 minutes earlier.

Area forecast discussion, Apr 22, 3:34 PM CDT, 7 hours 10 minutes before
AREA FORECAST DISCUSSION...COR TO 2ND PERIOD DTS POPS
NATIONAL WEATHER SERVICE MOBILE AL
333 PM CDT TUE APR 22 1997

SERIES OF MID LEVEL S/WAVES SEEN IN WV LOOP WILL CONTINUE TO MOVE
ACROSS CWA THROUGH TONIGHT...EXITING BY EARLY WEDNESDAY MORNING.  18Z
SURFACE ANALYSIS DEPICTS SURFACE LOW IN NORTHWEST AL ASSOCIATED WITH
LEADING S/WAVE AND ASSOCIATED PREFRONTAL TROF.  KJAN LOOP SHOWS
COMPLEX PATTERN OF SEVERAL LINES OF TSRA/+TSRA ASSOCIATED WITH
SURFACE REFLECTIONS OF MID LEVEL S/WAVES AND INTERACTIONS WITH
OUTFLOW BOUNDARIES.  MODIFIED 18Z MOBILE SOUNDING SHOWED CAPES NEAR
3500 WITH LI VALUES NEAR -10 WITH PLENTY OF DRY AIR STILL IN PLACE
ABOVE H7 AND WET BULB ZERO VALUES NEAR 9100.  MODIFIED MOBILE
SOUNDING ALSO SHOWED A 2-3C DEGREE CAP FROM H85-75...DECREASING TO NO
CAP AT JAN.  RADAR TRENDS INDICATE THAT CAP IS WEAKENING
PROGRESSIVELY FURTHER SOUTH...WITH TSRA NOW FORMING IN EXTREME
SOUTHEAST MS...AND SO WILL EXPECT FURTHER SOUTHWARD DEVELOPMENT
THROUGH THIS EVENING AFFECTING NORTHWEST FLORIDA AND COASTAL ALABAMA.
AXIS OF MOST UNSTABLE AIR SHIFTS EASTWARD THIS EVENING AND REMAINS
MOSTLY OVER THE COASTAL SECTIONS WITH CAPES LATER DROPPING QUICKLY TO
BELOW 1500 OVER NORTHWEST FLORIDA BY 1 AM TONIGHT.  MAIN SURFACE LOW
LOCATED IN WEST CENTRAL MS PER 18Z ANALYSIS ADVANCES NORTHEAST TO
NORTHWEST GA BY 1 AM WITH ASSOCIATED COLD FRONT ENTERING SOUTHWEST AL
BY MIDNIGHT AND LATER EXITING CWA DURING WEDNESDAY MORNING.  SURFACE
HIGH PRESSURE SETTLES INTO THE REGION THROUGH THURSDAY WITH CLEARING
WEDNESDAY AND CONTINUED CLEAR CONDITIONS THROUGH THURSDAY.

SOUTHWEST WINDS AT 15 TO 20 KNOTS OVER THE MARINE AREA WILL BEGIN TO
SWITCH TO THE NORTHWEST NEAR 20 KNOTS LATE TONIGHT OVER THE ALABAMA
COASTAL WATERS AS A COLD FRONT WINDS OVER THE MARINE AREA...AND
SWITCH TO THE NORTHWEST OVER THE FLORIDA COASTAL WATERS WEDNESDAY
MORNING.  SCA WILL BE REQUIRED TONIGHT AND WEDNESDAY FOR WIND SHIFT
AND SCATTERED TSRA.

MOB 58/74/50/78 6100    PNS 61/74/53/78 6100
DTS 64/73/51/74 6300    EVR 57/69/46/76 9100 29

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 22, 7:07 PM CDTSevere Thunderstorm WarningMOBMobile68 min
Apr 22, 8:05 PM CDTSevere Thunderstorm WarningMOBButler55 min
Apr 22, 8:18 PM CDTSevere Thunderstorm WarningMOBCovington, Crenshaw57 min
Apr 22, 8:48 PM CDTSevere Thunderstorm WarningMOBMobile57 min
Apr 22, 8:48 PM CDTSevere Thunderstorm WarningMOBWashington57 min
Apr 22, 9:16 PM CDTSevere Thunderstorm WarningMOBBaldwin, Clarke59 min
Apr 22, 9:37 PM CDTSevere Thunderstorm WarningMOBEscambia68 min
Apr 22, 9:44 PM CDTSevere Thunderstorm WarningMOBConecuh, Monroe61 min
Apr 22, 9:53 PM CDTSevere Thunderstorm WarningMOBMobile67 min
Apr 22, 10:24 PM CDTSevere Thunderstorm WarningMOBCovington66 min
Apr 22, 10:32 PM CDTSevere Thunderstorm WarningMOBBaldwin58 min
Apr 22, 11:30 PM CDTSevere Thunderstorm WarningMOBBaldwin60 min
Apr 22, 11:59 PM CDTTornado WarningMOBBaldwin46 min

Nearby

Severe Thunderstorm Warnings in Alabama, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.